Spectrum of statin hepatotoxicity: experience of the drug-induced liver injury network.
UNLABELLED:The HMG-CoA reductase inhibitors (statins) are widely prescribed for patients with hyperlipidemia and are generally well tolerated. Mild elevations in serum aminotransferases arise in up to 3% of treated patients, but clinically apparent drug-induced liver injury is rare. The aim of this study is to report the presenting features and outcomes of 22 patients with clinically apparent liver injury due to statins. Among 1,188 cases of drug-induced liver injury enrolled between 2004 and 2012 in a prospective registry by the U.S. Drug Induced Liver Injury Network, 22 were attributed to a statin. All patients were evaluated in a standard fashion and followed for at least 6 months after onset. The median age was 60 years (range 41-80), and 15 (68%) were female. The latency to onset of liver injury ranged from 34 days to 10 years (median = 155 days). Median peak levels were alanine aminotransferase 892 U/L, alkaline phosphatase 358 U/L, and total bilirubin 6.1 mg/dL. Nine patients presented with cholestatic hepatitis and 12 patients presented with hepatocellular injury, of which six had an autoimmune phenotype. Nine patients were hospitalized, four developed evidence of hepatic failure, and one died. All commonly used statins were implicated. Four patients developed chronic liver injury, of which three had an autoimmune phenotype of liver injury. CONCLUSION:Drug-induced liver injury from statins is rare and characterized by variable patterns of injury, a range of latencies to onset, autoimmune features in some cases, and persistent or chronic injury in 18% of patients, most of whom have an autoimmune phenotype.
Russo, MW; Hoofnagle, JH; Gu, J; Fontana, RJ; Barnhart, H; Kleiner, DE; Chalasani, N; Bonkovsky, HL
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)